Texas, 2019

Hail and Damaging Wind in Texas, August 13, 2019

August 13, 2019 · NWS FWD · 2 events in 1 county or zone

Showers and thunderstorms formed along a weak cold front just south of the Red River. One thunderstorm produced damaging winds and hail in Grayson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms formed along a weak cold front just south of the Red River. One thunderstorm produced damaging winds and hail in Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 13, 1:59 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 13, 1:59 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
259 PM CDT Tue Aug 13 2019

.SHORT TERM...
/Tonight/

A weak cold front was located just south of the Red River late
this afternoon. The front should become a source of lift for
showers and thunderstorms late this afternoon, especially during
peak heating. Any precipitation that does develop should weaken
and dissipate around sunset. Gusty downburst winds will be the
primary hazard.

After a lull in thunderstorms after sunset, shower/storm chances
will increase from north to south late this evening and overnight
with the arrival of a shortwave. Severe storms are not expected
with the overnight activity.

Lows tonight will range from the mid 70s to around 80.

79

&&

.LONG TERM...
/Wednesday through Tuesday/

The start of the long term will see welcomed relief from the heat
along with some rain/storm chances. The cold front that entered
the region today will slide south into Central Texas on
Wednesday. Although much of the large scale forcing for ascent
will exit to the east with a passing shortwave, there will be
enough lift along the front for scattered showers and storms. The
best rain chances will follow the front southward through the day.
The severe potential will be limited due to weak forcing and
limited shear, but some gusty winds will still be possible.

Although cold air advection behind the front will be weak,
extensive cloud cover and some cool outflows will keep
high temperatures Wednesday in the 90s and heat index values
generally below 105. The only exception will be for the extreme
southern zones where the cold front and storms will most likely
not arrive until the afternoon. Therefore, we will extend the heat
advisory through Wednesday afternoon for Bell, Milam, Robertson,
Leon and Falls counties. The remainder of the heat advisory will
be allowed to expire at 8 PM tonight.

The front should slide south of the forecast area Wednesday
night/Thursday morning, but there is uncertainty in exactly how
far south it will move. Therefore, we will linger some low PoPs in
the southern zones. Otherwise, decreasing clouds will help boost
temperatures back into the middle and upper 90s, but slightly
lower dewpoints behind the front will keep afternoon heat index
values close to the actual temperatures.

Upper level high pressure will build back over the region Friday
through early next week, keeping seasonably hot (mid and upper
90s) and generally rain-free weather. The upper ridge will be
fairly flat through the weekend, but is progged to amplify early
next week which will result in slightly warmer temperatures. North
Texas should remain on the eastern periphery of the upper ridge,
so a few storms may sneak across the Red River, especially Sunday
night and Monday when a weak shortwave is forecast to move across
the Central Plains. For now we will ride with silent 10 PoPs but
may need to increase the chances if the models continue to show
this pattern.

79

&&

.AVIATION... /Issued 1254 PM CDT Tue Aug 13 2019/
High res models continue to suggest scattered showers and
thunderstorms to develop along the Red River into North Texas this
afternoon/evening. Some of these storms are expected to sag
southward with front during the overnight hours and may impact
some of the local airfields between 13/22Z and 14/15Z.

Some brief MVFR ceilings may accompany storms before sunrise, but
VFR will prevail when the front moves south of the Metroplex TAF
sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    79  94  78  97  79 /  50  50  10  10   5
Waco                79  97  77  98  77 /  30  40  20  20   5
Paris               76  93  72  94  73 /  40  40   5   5   5
Denton              76  94  75  96  76 /  50  40  10  10   5
McKinney            77  93  74  95  75 /  50  50  10  10   5
Dallas              80  95  78  97  79 /  50  50  10  10   5
Terrell             78  94  75  97  76 /  50  40  10  10   5
Corsicana           79  93  76  96  76 /  40  40  10  10   5
Temple              78  97  76  97  76 /  20  40  30  20   5
Mineral Wells       74  93  74  95  74 /  50  40  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ091>095-100>107-
115>123-129>135-141>148-156-157-159-161.

Heat Advisory until 8 PM CDT Wednesday for TXZ158-160-162-174-
175.

&&

79/79
Hazardous weather outlook, Aug 13, 2:20 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
320 PM CDT Tue Aug 13 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
320 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Scattered thunderstorms are expected north of Interstate 20 through
sunset. A few storms may produce strong to damaging downburst winds.
Additional thunderstorms are possible late this evening and
overnight with lightning being the primary hazard.

Hot and humid conditions will continue through sunset with heat
index values between 105 to 110.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will linger on Wednesday, with a few storms
possible across Central Texas Wednesday night into Thursday. Severe
weather is not expected.

Hot and humid conditions will continue on Wednesday, generally south
of a line from Temple to Centerville. Afternoon heat index values
will range from 105 to 107.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation is possible north of Interstate 20
through sunset.

In the hours before

Special weather statement, Aug 13, 2:43 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
343 PM CDT Tue Aug 13 2019

TXZ093-132115-
Grayson TX-
343 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAYSON COUNTY UNTIL
415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Howe, or near Sherman, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Sherman, Van Alstyne, Howe, Bells, Tom Bean, Savoy, Knollwood,
Dorchester, Southmayd and Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3369 9638 3358 9638 3340 9647 3340 9649
      3352 9678 3370 9666
TIME...MOT...LOC 2042Z 285DEG 10KT 3355 9659

Sanchez

The radar

The Dallas/Ft Worth radar (KFWS), 141 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
August 13, 3:23 PM CST
Where
Grayson County, (F39)sherman-Denison
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
33.720, -96.670

Power poles near Grayson College were leaning due to the strong thunderstorm winds.

Hail, Grayson

When
August 13, 3:32 PM CST
Where
Grayson County, 1.67 mi S of Denison McKeon Arpt
Measured
1 in hail
Property damage
$17,000
Reported by
Emergency Manager
Coordinates
33.706, -96.635

Hail was reported at Grayson College. Up to 50 cars were reported damaged and some had broken windows.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849408, 849411.